General
 Barrett's Support Forum :Barrett's Support Forum :General
Message Icon Topic: Long term use of PPI and nueropathy symptoms Post Reply Post New Topic
Author Message
BobP
Newbie Plus
Newbie Plus


Joined: 22 Mar 2011
Online Status: Offline
Posts: 7
Quote BobP Replybullet Topic: Long term use of PPI and nueropathy symptoms
    Posted: 26 Dec 2018 at 7:20pm
Hello,
I have been taking Pantoprazole for 6 years. Recently I have been experiencing symptoms of neuropathy: tingling, cramping in my feet, legs and now my hands. I have read that some long term effects of PPIs could present these types of symptoms due to vitamin deficiency. Has anyone experienced this and wondering how they are dealing with this. Thank you.
IP IP Logged
chrisrob
Senior Member
Senior Member


Joined: 01 May 2007
Online Status: Offline
Posts: 2530
Quote chrisrob Replybullet Posted: 27 Dec 2018 at 9:57am
If you believe this to be a vitamin deficiency, discuss it with your doctor and ask for a blood test.
If it is connected to the medication, it could just be a reaction you have developed to this particular drug. Discuss trying omeprazole or lansoprazole instead.
IP IP Logged
BobP
Newbie Plus
Newbie Plus


Joined: 22 Mar 2011
Online Status: Offline
Posts: 7
Quote BobP Replybullet Posted: 27 Dec 2018 at 10:24pm
Thanks Chris. I will see my doctor and ask for a blood test.   Yes, perhaps I have developed a reaction to my medication.
IP IP Logged
roganhen
Newbie Plus
Newbie Plus


Joined: 08 Nov 2016
Online Status: Offline
Posts: 25
Quote roganhen Replybullet Posted: 05 Jan 2019 at 3:33pm
Hello Bob,
I started taking PPIs in 2005 and 4 and a half years later became very ill with B12 deficiency anaemia. I started supplementing with B12 and the blood count returned to normal. However I lost sensation in my fingers and toes. This peripheral neuropathy seems to be permanent. I read an account of a GP who had neuropathy problems due to problems absorbing B12 and she found her condition improved when taking methylcobalamine. Cyanocobalamine, found in most supplements and hydroxocobalamine, found in NHS injections still has to be processed by the body with the methylation and other systems to be full available. There are tests you can have, such as the homocysteine check, to assess your absorption. Also magnesium levels can be depleted by PPIs and cause damage to the nervous system. The recommendation nowadays is to supplement with Mg if taking PPIs long term.
But, yes, PPIs can cause neuropathy and Chris is right you should take this up with your doctor or a good nutritionist.
Good luck.
IP IP Logged
Post Reply Post New Topic
Printable version Printable version

Forum Jump
You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot delete your posts in this forum
You cannot edit your posts in this forum
You cannot create polls in this forum
You cannot vote in polls in this forum